The US Food and Drug Administration (FDA) has warned that the type 2 diabetes drugs dipeptidyl peptidase-4 (DPP-4) inhibitors may cause severe joint pain.
DPP-4 inhibitors, which include sitagliptin (Januvia), sitagliptin and metformin (Janumet), saxaglipti, linaglipti, and aloglipti, help the body to produce more insulin when it is needed and prevent the liver from producing glucose when the body does not need it. They are usually combined with a healthy diet and plenty of exercise.
The FDA does not recommend that people taking DPP-4 inhibitors stop taking the medication. They should keep taking it, but contact their healthcare team immediately if they experience any joint pain.
The FDA identified a number of cases in which severe joint pain was linked with DPP-4 inhibitors. The pain could begin at any time after taking the drugs: sometimes the symptoms appeared after one day of taking DPP-4 inhibitors; other times the symptoms did not appear for years.
In most cases, the pain subsided less than a month after the patients stopped taking DPP-4 inhibitors. Often, the pain returned when DPP-4 inhibitor treatment was resumed, whether it was the same DPP-4 inhibitor or a different one.

Get our free newsletters

Stay up to date with the latest news, research and breakthroughs.

You May Also Like

Conversation about doctors’ appointments occurring virtually rumbles on

More than half of GP appointments are still being delivered remotely in…

Public Health England considers low carb approach for type 2 diabetes

The low carb approach is being considered by the government to be…

Twice daily dairy intakes could reduce type 2 diabetes risk

Eating cheese, yoghurt or eggs twice a day could help lower the…